Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Indianapolis, IN

May 18, 2006Decatur County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 18, 2006, 2:23 PM EDT for Decatur County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2006, 2:23 PM EDT (18:23 UTC)
Expired
May 18, 2006, 4:30 PM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 181823
FFWIND
INC031-182030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 PM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN CENTRAL INDIANA

* UNTIL 430 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3914 8560 3928 8531 3943 8531 3943 8563
      3934 8563 3934 8570 3914 8570

$$

CP
2 follow-up statements
000 
WGUS73 KIND 181932
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EDT THU MAY 18 2006

INC031-182030-
DECATUR-
329 PM EDT THU MAY 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
DECATUR COUNTY...

AT 326 PM EDT...HEAVY RAIN HAD MOVED SOUTHEAST OF THE AREA. WATER 
WILL CONTINUE TO RISE IN SOME LOCATIONS EVEN THOUGH THE RAIN HAS 
ENDED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEWPOINT AND
GREENSBURG.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3914 8560 3928 8531 3943 8531 3943 8563
      3934 8563 3934 8570 3914 8570

$$

JB
000 
WGUS73 KIND 181941
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 PM EDT THU MAY 18 2006

INC031-181950-
DECATUR-
340 PM EDT THU MAY 18 2006

...THE FLASH FLOOD WARNING FOR DECATUR COUNTY IS CANCELLED...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ADDITIONAL SHOWERS AND 
STORMS WILL CONTINUE TO BE POSSIBLE LATER THIS EVENING.

LAT...LON 3914 8560 3928 8531 3943 8531 3943 8563
      3934 8563 3934 8570 3914 8570

$$

NIELD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:35 PM EDT, 48 minutes earlier.

Area forecast discussion, May 18, 1:35 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT THU MAY 18 2006

.AVIATION DISCUSSION...FOR 18Z-18Z TAFS
VIGOROUS S/W PUSHING ACRS CENTRAL INDIANA THIS AFTERNOON PRODUCING
STRONG/SVR TSRA. BASED UPON RADAR WL FORECAST TSRA ACRS MANY OF THE
TAF SITE FOR THE FIRST FEW HOURS...HAIL IS ALSO A POSSIBILITY IN
SOME OF THE STORMS. THE SHORT WAVE EXITS THE TAF SITE LATER THIS
AFTERNOON AND WL FORECAST VFR CONDITIONS LATER THIS AFTERNOON...AFT
20Z OR SO...BUT STILL EXPECT VCTS IN THE AREA THROUGH SUNSET.
COMBINATION OF DIURNAL HEATING LOSS AND S/W EXITING THIS EVENING
SHOULD END THE PCPN THREAT DURG THE EVENING HRS.

PARTIAL CLEARING TONIGHT AND LIGHTER WINDS SHUD LEAD TO SOME PATCHY
FOG AND SOME MVFR VISBIES OVERNIGHT. PATCHY FOG SHUD MIX OUT QUICKLY
ON AFT 14Z-15Z ON FRI AND CU RULE IS NEGATIVE...SO SOME SCT CU AFT
15Z FRI.

&&

.PREVIOUS DISCUSSION...FORECAST FOCUS ON CHANCES OF PRECIP TODAY AND
SUNDAY.

EARLY MORNING SURFACE MAP IS SHOWING A COLD FRONT IS JUST CLEARING
THE FAR SOUTHERN EXTENT OF THE FORECAST AREA. IT IS ANCHORED TO A
SURFACE LOW PRESSURE NEAR GEORGIAN BAY. ALOFT...THE MID LEVEL FLOW
PATTERN WAS STILL IN THE CONFIGURATION OF A RIDGE IN THE WEST AND
TROUGH IN THE EAST. A NEW SHORTWAVE TROUGH WAS DESCENDING OVER THE
WESTERN GREAT LAKES AND INTO THE MIDWEST. A VORT MAX WAS ON THE
WESTERN EDGE OF THIS SHORTWAVE OVER NORTHERN WISCONSIN AND WAS
CLEARLY PRONOUNCED ON WATER VAPOR IMAGERY.

THE FORECAST FOR THE FIRST THREE DAYS WILL FOLLOW THE SHORTWAVE
TROUGH ENTERING THE MIDWEST AND ITS CLOSING OFF OVER SOUTHEAST
MICHIGAN TODAY...AND THEN ITS EASTWARD WANDERING TONIGHT AND
FRIDAY. BY THE WEEKEND...A LONG WAVE TROUGH WILL BEGIN TO DEVELOP
JUST OFF THE PACIFIC COAST. THIS SHOULD HELP TO FORCE THE CURRENT
HEAT RIDGE OVER THE ROCKIES EASTWARD AND ERODE THE EASTERN TROUGH.
THIS SHOULD FINALLY END THE BLOCKING PATTERN THAT HAS PLAGUED THE
AREA FOR A WHILE NOW.

THE MODELS INITIALIZED WELL ON ALL MAJOR FEATURES. THEY HANDLE THE
EVOLUTION OF THESE FEATURES PRETTY SIMILARLY TO ONE ANOTHER. THE
GFS WAS A BIT SLOWER IN ITS BREAKING DOWN OF THE EASTERN
TROUGH...BUT GIVEN HOW STRONG THE UPSTREAM RIDGE IS AND IN TURN
THE DEEPENING PACIFIC TROUGH...THINK THAT A QUICKER SOLUTION MAY
BE IN ORDER. THE MOS NUMBERS WERE PRETTY SIMILAR TO ONE
ANOTHER...AND USED A BLEND WITH DETAILS AS NOTED BELOW.

FOR TODAY...THE MAIN PLAYER WILL BE THE SHORTWAVE TROUGH RAPIDLY
DESCENDING SOUTHWARD THROUGH THE GREAT LAKES. IT IS EXPECTED TO
CUTOFF OVER SOUTHERN MICHIGAN THIS MORNING. A VORT MAX ON ITS
WESTERN EDGE WILL HELP TO CUT IT OFF AND LIKELY TO HELP FORCE SOME
SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY LATE MORNING TODAY.
THERE WILL BE A FAIRLY SIGNIFICANT COLD POOL WITH THE SYSTEM...WITH
H85 TEMPS DOWN TO NEAR +2C IN EXTREME EASTERN INDIANA. THIS WILL
CREATE FAIR AMOUNT OF INSTABILITY WITH SOUNDINGS SHOWING A DECENT
AMOUNT OF CAPE. LI VALUES WILL BE STRONGLY NEGATIVE FROM 18Z
ONWARD TODAY. SO SHOWERS AND THUNDERSTORMS SEEM A GOOD BET.
PERHAPS SOME SMALL HAIL WITH FREEZING LEVEL BELOW 6000 FEET AND
H7-H5 LAPSE RATED IN EXCESS OF 7 C/KM THIS AFTERNOON AS WELL.
THERE IS A SEE TEXT ON SWODY ONE FOR MENTION OF HAIL. WILL MENTION
MARGINALLY SEVERE HAIL IN HWO FOR FAR EASTERN INDIANA. HIGHS TODAY
WILL BE BELOW NORMAL AGAIN...AND H85 TEMPS BETWEEN +3 AND +5 TODAY
WILL YIELD GENERALLY MIDDLE 60S FOR HIGHS.

TONIGHT...SHOWER AND STORMS SHOULD QUICKLY DIMINISH WITH SUNSET
AND LOSS OF HEATING. SHUT POPS OFF AFTER 03Z TO SHOW THIS.
OVERNIGHT SHOULD BRING SOME CLEARING AND ENOUGH TO LET TEMPS INTO
THE MIDDLE 40S...CONSISTENT WITH BLENDED MOS.

FRIDAY...A RATHER TRANQUIL DAY IS EXPECTED. WE REMAIN UNDER A
NORTHWEST FLOW ALOFT...AND PARTLY CLOUD SKIES LOOK LIKELY ALONG
WITH H85 TEMPS REMAINING AROUND +5 TO +7 SO ANOTHER BELOW NORMAL
DAY AS THOSE VALUES WOULD PRODUCE HIGHS IN THE MID TO UPPER 60S.

OVERNIGHT FRIDAY...SURFACE HIGH PRESSURE SHOULD BUILD IN AND CLEAR
SKIES OUT. LOWS IN THE MIDDLE TO UPPER 40S AS THERE SHOULD BE A
SLIGHT INCREASE IN SURFACE DEW POINTS.

SATURDAY...THE EASTERN TROUGH STARTS TO BEAR AN ASSAULT FROM THE
WESTERN RIDGE AS IT MOVES EAST. THERE APPEARS TO BE A PLAINS
CYCLOGENESIS THAT WILL FORCE A WARM FRONT NORTHWARD. IT WILL BE
SOMEWHAT DIFFUSE IN THE MIDWEST AS THE LOW IS STILL WELL WEST...SO
HIGHS SHOULD MAKE THE MIDDLE 70S WITH H85 TEMPS ABOVE +10C.

OVERNIGHT SATURDAY...WARM FRONT WILL STRENGTHEN AS LOW PRESSURE
DEEPENS IN KANSAS. EXPECTING A CLUSTER OF ELEVATED THUNDERSTORMS
NORTHEAST OF THE WARM FRONT WITH 50 KT LOW LEVEL JET OVERNIGHT.
SWODY3 HIGHLIGHTS SLIGHT RISK AND IT LOOKS REASONABLE NOW. WILL
MENTION IN HWO.

EXTENDED...LIKELY ISSUES WITH THE WARM FRONT AS THE WESTERN RIDGE
ATTEMPTS TO MOVE EAST. GFS A BIT SLOWER THAN ECMWF BREAKING IT
DOWN...AND HIGHS SHOULD CLIMB ABOVE NORMAL BY MIDWEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...JOHNSON
AVIATION...JEH
Hazardous weather outlook, May 18, 12:48 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 PM EDT THU MAY 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-190930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1148 AM CDT THU MAY 18 2006 /1248 PM EDT THU MAY 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND THEN DIMINISH AFTER SUNSET. MANY THUNDERSTORMS WILL
PRODUCE SMALL HAIL. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
BEING THE PRIMARY THREAT...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WARM FRONT IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND MOVE
NORTH TOWARDS CENTRAL INDIANA BY EARLY SUNDAY MORNING.
THUNDERSTORMS WILL DEVELOP IN THE VERY EARLY MORNING HOURS OF
SUNDAY. AT THIS TIME...CONDITIONS DO APPEAR FAVORABLE FOR SOME OF
THESE STORMS TO BECOME STRONG. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EARLY SUNDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING. AT THIS TIME...IT
DOES NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS SUNDAY EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. IT
IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Local storm report, May 18, 1:12 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     SHERIDAN                40.13N 86.22W
05/18/2006                   HAMILTON           IN   EMERGENCY MNGR

            24 INCH DIAMETER TREE

0110 PM     HAIL             6 NE LAWRENCE           39.93N 85.91W
05/18/2006  E0.75 INCH       HANCOCK            IN   AMATEUR RADIO

&&

SMITH
Local storm report, May 18, 1:33 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             13 WSW PLAINFIELD       39.63N 86.61W
05/18/2006  E0.75 INCH       HENDRICKS          IN   AMATEUR RADIO

            CR 450W AND US 30

0125 PM     HAIL             2 W DANVILLE            39.76N 86.56W
05/18/2006  E0.75 INCH       HENDRICKS          IN   AMATEUR RADIO

0110 PM     TSTM WND GST     NOBLESVILLE             40.06N 86.03W
05/18/2006  E34 MPH          HAMILTON           IN   EMERGENCY MNGR

            30 FOOT TREE DOWN

0120 PM     HAIL             7 SE ANDERSON           40.02N 85.59W
05/18/2006  E0.75 INCH       MADISON            IN   TRAINED SPOTTER

0129 PM     HAIL             MOORESVILLE             39.62N 86.37W
05/18/2006  E1.00 INCH       MORGAN             IN   EMERGENCY MNGR

            SR 144 AND SR 67

&&

SMITH
Local storm report, May 18, 1:34 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             1 N FRANKLIN            39.51N 86.06W
05/18/2006  E0.25 INCH       JOHNSON            IN   PUBLIC

&&

SMITH
Local storm report, May 18, 1:47 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND GST     6 NE SHELBYVILLE        39.58N 85.70W
05/18/2006  E50 MPH          SHELBY             IN   TRAINED SPOTTER

            RADIO TOWER AND TREES DOWN, DAMAGE TO METAL BARN DOOR

&&

SMITH
Local storm report, May 18, 2:01 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
201 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     EDINBURGH               39.35N 85.97W
05/18/2006                   JOHNSON            IN   TRAINED SPOTTER

            TREE ON CAR, PERSON INJURED

&&

SMITH
Local storm report, May 18, 2:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
213 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 SE STRAUGHN           39.80N 85.28W
05/18/2006  E0.75 INCH       HENRY              IN   PUBLIC

&&

SMITH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:08 PM EDTSevere Thunderstorm WarningINDJackson, Jennings16 min
May 18, 11:46 AM EDTSevere Thunderstorm WarningINDHancock29 min
May 18, 12:08 PM EDTSevere Thunderstorm WarningINDRush52 min
May 18, 12:22 PM EDTSevere Thunderstorm WarningINDBoone, Clinton38 min
May 18, 12:26 PM EDTSevere Thunderstorm WarningINDBoone, Montgomery29 min
May 18, 12:41 PM EDTSevere Thunderstorm WarningINDHendricks, Montgomery, Putnam49 min
May 18, 12:44 PM EDTSevere Thunderstorm WarningINDHamilton31 min
May 18, 1:09 PM EDTSevere Thunderstorm WarningINDHancock, Madison37 min
May 18, 1:16 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan44 min
May 18, 2:07 PM EDTSevere Thunderstorm WarningINDDecatur, Rush23 min

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.